Alert archive / Illinois / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 38, NWS St. Louis, MO

April 30, 2016Adams County, Pike County, Illinois

NWS St. Louis, MO issued this severe thunderstorm warning at Apr 30, 2016, 4:53 PM CDT for Adams County, Pike County, Illinois. It was in force for 52 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 30, 2016, 4:53 PM CDT (21:53 UTC)
Expired
Apr 30, 2016, 5:45 PM CDT
In force
52 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Adams County, IL, Pike County, IL

The radar

The St Louis radar (KLSX), 128 km from the middle of the area, began a volume at 21:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 30, 5:20 PM CDTHAIL 0.7Payson, IL
Apr 30, 5:25 PM CDTHAIL 1Payson, IL
Apr 30, 5:28 PM CDTHAIL 0.5Plainville, IL
Apr 30, 5:42 PM CDTHAIL 12 S Richfield, IL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 32 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 30, 3:59 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 9.9 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2016-04-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2016-04-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 152 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
555 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
152 m²/s²
0-3 km storm-relative helicity
273 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

013 
WUUS53 KLSX 302153
SVRLSX
ILC001-149-302245-
/O.NEW.KLSX.SV.W.0038.160430T2153Z-160430T2245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
453 PM CDT SAT APR 30 2016

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN PIKE COUNTY IN WEST CENTRAL ILLINOIS...
  SOUTHERN ADAMS COUNTY IN WEST CENTRAL ILLINOIS...

* UNTIL 545 PM CDT

* AT 453 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER FALL CREEK...
  MOVING EAST AT 25 MPH.

  HAZARD...QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...DAMAGE TO VEHICLES IS EXPECTED. 

* LOCATIONS IMPACTED INCLUDE...
  BARRY...PAYSON...FALL CREEK...BEVERLY...ADAMS...KINGSTON...LIBERTY...HULL...
  RICHFIELD...PLAINVILLE...KINDERHOOK...SEEHORN...MARBLEHEAD AND
  KELLERVILLE.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 INTERSTATE 172 NEAR EXIT 2.
 INTERSTATE 72 BETWEEN EXITS 4 AND 20.

THIS ALSO INCLUDES  SILOAM SPRINGS STATE PARK.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3965 9092 3967 9128 3970 9133 3973 9137
      3979 9136 3982 9138 3984 9143 3985 9143
      3996 9092
TIME...MOT...LOC 2153Z 265DEG 20KT 3977 9133 

HAIL...1.00IN
WIND...<50MPH
 
$$

TILLY
2 follow-up statements
177 
WWUS53 KLSX 302219
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
519 PM CDT SAT APR 30 2016

ILC001-149-302245-
/O.CON.KLSX.SV.W.0038.000000T0000Z-160430T2245Z/
PIKE IL-ADAMS IL-
519 PM CDT SAT APR 30 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CDT
FOR NORTHWESTERN PIKE AND SOUTHEASTERN ADAMS COUNTIES IN WEST CENTRAL
ILLINOIS...

AT 519 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR PAYSON...MOVING
EAST AT 20 MPH.

HAZARD...QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...DAMAGE TO VEHICLES IS EXPECTED. 

LOCATIONS IMPACTED INCLUDE...
BARRY...PAYSON...FALL CREEK...BEVERLY...ADAMS...KINGSTON...LIBERTY...HULL...
RICHFIELD...PLAINVILLE...KINDERHOOK...SEEHORN AND KELLERVILLE.

THIS ALSO INCLUDES  SILOAM SPRINGS STATE PARK.
 
THIS INCLUDES THE FOLLOWING HIGHWAYS...
 INTERSTATE 172 NEAR EXIT 2.
 INTERSTATE 72 BETWEEN EXITS 4 AND 20.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3965 9092 3967 9128 3975 9132 3987 9134
      3996 9092
TIME...MOT...LOC 2219Z 265DEG 16KT 3978 9120 

HAIL...1.00IN
WIND...<50MPH
 
$$

TILLY
728 
WWUS53 KLSX 302245
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
545 PM CDT SAT APR 30 2016

ILC001-149-302254-
/O.EXP.KLSX.SV.W.0038.000000T0000Z-160430T2245Z/
PIKE IL-ADAMS IL-
545 PM CDT SAT APR 30 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN PIKE AND
SOUTHEASTERN ADAMS COUNTIES IN WEST CENTRAL ILLINOIS WILL EXPIRE AT
545 PM CDT...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT FOR
WEST CENTRAL ILLINOIS.

LAT...LON 3965 9092 3967 9128 3975 9132 3987 9134
      3996 9092
TIME...MOT...LOC 2242Z 265DEG 20KT 3978 9120 

$$

TILLY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 30, 3:15 PM CDT, 1 hour 38 minutes earlier.

Area forecast discussion, Apr 30, 3:15 PM CDT, 1 hour 38 minutes before
Area Forecast Discussion
National Weather Service Saint Louis MO
315 PM CDT SAT APR 30 2016

.SHORT TERM...  (Through Late Tonight)
Issued at 314 PM CDT Sat Apr 30 2016

There remains the potential for a few severe thunderstorms to
develop late this afternoon and early this evening along and south
of a warm front that lies from west northwest to east southeast
across the area.  Clearing over western Missouri has allowed SBCAPEs
to climb into the 1000-2000+ J/kg range.  The RAP still suggests
this instability will move eastward into east central and southeast
MO as well as southern IL by late this afternoon and this evening.
Deep layer shear still support organized severe thunderstorms
capable of producing some severe sized hail and locally damaging
winds.  The experimental HRRR reflectivity suggests that these
storms will move out of the CWA by mid evening.  MOS guidance also
suggest there may be some patchy fog developing after midnight
across the area.

Britt

.LONG TERM...  (Sunday through Next Saturday)
Issued at 314 PM CDT Sat Apr 30 2016

(Sunday through Tuesday)

Upper low will move across Iowa on Sunday bringing a weak shortwave
trough across the area.  Will keep chance of showers and isolated
thunderstorms going along and north of I-70 as it passes through.
Sunday night still looks mainly dry before both the GFS/ECMWF brings
another shortwave trough through the area on Monday. Will go with
just a slight chance of showers across much of the area with this
trough.  Northwesterly upper flow will set up over the area by
Tuesday with westerly surface winds, so will keep with a dry
forecast.

Temperatures will be slightly cooler on Sunday, and then even cooler
on Monday as cold air advects into the area under cloudy skies.
Temperatures should begin to moderate on Tuesday ahead of a cold
front as winds turn out of the west.

(Wednesday through Saturday)

Highly amplified upper flow will continue during the middle and end
of the next week as an omega block sets up over North America.  We
will stay under northwesterly flow aloft during most of this period
with the upper ridge of the omega block approaching from the west by
Saturday.  GFS and ECMWF are in decent agreement that a cold front
will move through the area on Wednesday with just a slight chance of
showers. Temperatures behind the front will be near normal with
850mb temperatures in the 5-10C range until they behind to warm up
by next Saturday.

Britt

&&

.AVIATION...  (For the 18z TAFs through 18z Sunday Afternoon)
Issued at 108 PM CDT Sat Apr 30 2016

A warm front extending from just north of KCOU to just south of
the St. Louis region into southern IL will gradually advance
northward this afternoon. Flight conditions should improve as this
front moves north of the TAF sites. This front passage may not
occur at KUIN and at that terminal I still tried to be somewhat
optimistic with at least some improvement this afternoon before
IFR conditions settle in again at KUIN overnight and last into
Sunday morning. Scattered thunderstorms should also develop this
afternoon along/ahead of the cold front between 19-21z between
KCOU-KSTL. I have a tempo group in the St. Louis area TAFS to
account for this threat. Shower and thunderstorm threat will
largely remain displaced from the other TAF sites.

Specifics for KSTL:

Flight conditions should improve this afternoon as a warm front
moves north of KSTL. Scattered thunderstorms will also develop
this afternoon along/ahead of the cold front between 19-21z
between KCOU-KSTL. I have a tempo group in the TAF to account for
this threat between 22-01z. Potential for MVFR flight conditions
overnight into Sunday morning due to fog as surface winds become
light.

Glass

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Apr 30, 3:30 PM CDT, 1 hour 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
330 PM CDT SAT APR 30 2016

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-011145-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-SAINT CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-SAINT CHARLES MO-FRANKLIN MO-
SAINT LOUIS MO-SAINT LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-SAINT FRANCOIS MO-SAINTE GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
330 PM CDT SAT APR 30 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

SEVERE STORMS ARE POSSIBLE THROUGH THIS EVENING...MAINLY ALONG
AND SOUTH OF INTERSTATE 70. THE PRIMARY THREAT WILL BE LARGE
HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE THIS EVENING.

BRITT

In the hours before

Local storm report, Apr 30, 4:24 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
424 PM CDT SAT APR 30 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0423 PM     HAIL             SILEX                   39.13N  91.06W
04/30/2016  M0.25 INCH       LINCOLN            MO   TRAINED SPOTTER

&&

FGLASS

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 30, 5:08 PM CDTSevere Thunderstorm WarningLSXCalhoun, Jersey17 min
Apr 30, 5:49 PM CDTSevere Thunderstorm WarningLSXCalhoun41 min
Apr 30, 6:37 PM CDTSevere Thunderstorm WarningLSXCalhoun, Jersey, Madison38 min
Apr 30, 6:38 PM CDTSevere Thunderstorm WarningLSXAdams52 min
Apr 30, 6:41 PM CDTSevere Thunderstorm WarningLSXMadison, Saint Clair49 min
Apr 30, 6:48 PM CDTSevere Thunderstorm WarningLSXCalhoun42 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.